Any medical people in the house……….dr's or nurses
got diagnosed AF in october.
got steadily worse to where i could not do anything physical at all
wnet to see a heart consultant last week and now going for a cardioversion in april. 😀
been on warfarin and bisoprol since october, last week the heart bloke put me on digoxin cos i was very breathless.
and now i feel fantastic…………….can AF change back to a normal rhythm by itself, or will it be the tablets.
and would i be fooloish to get back on the bike prior to the cardioversion?Posted 7 years ago
Yes,atrial fibrillation can spontaneously revert,or it could be the tablets,digoxin is often good at this,get a repeat ECG,ring the cardiology consultant’s secretary,see if she can get you in for a review,it’s a waste of time going for cardioversion if you’re not in AF.I’d wait until you’ve seen somebody before riding again,but good news,and good luck.Posted 7 years ago
Icu nursey here..
The digoxin has probably rate controlled your AF, without having an ECG it’s hard to tell, although you could get someone to count your heart beat for a minute by listening to your chest, and then compare it to your pulse felt at your wrist taken at the same time.
Essentially your heart beat is now chemically controlled by the digoxin, but a cardioversion which is basically a small electric shock to depolarise all the heart muscle at once, will/should sort it out all at once.
Talk to the docs about exercise, the digoxin might not let your heart rate get high enough to enable you to do much, but then again I’m not sure about that bit.
Bedbath sir?Posted 7 years ago
thejesmonddingo – Member
Actually,having thought it through,established AF for that duration is unlikely to revert,and crikey is most probably right ,that it’s controlling the rate,so an ECG is the diagnostic tool,and will indicate future treatment.So we’re all right.
i hope you mean unlikely to revert itself…………….rather than unlikely to revert when i have the reboot?Posted 7 years ago2wheels1guyMember
I’m a Cardiology Nurse Practitioner, I do Electrophysiology (cardiac rhythm management.
I’m sure you’ve looked into AF before but…
AF is when the Atria don’t contract properley, they shiver instead.
Because of this, blood flow in the atria is slow, and can get thick & clotty, hence the Warfarin.
AF can come & go quickly (paroxysmal) Last a while (persistant) or be chronic (permanent)
For you to be going for a cardioversion, you must have persistent or more likely, permanent.
AF can be caused by high blood pressure, alcohol, mitral valve disease as well as some other disease process as well as occuring in fit people.
As the atria are shivering, these random electrical signals are picked up by the ventricles, causing them to beat, this might be fast – causing you to feel unwell & unfit.
Digoxin slows done the ventricle while doing nothing for the atria or the AF.
You can do without your atrial output, it accounts for a quarter of your hearts performance, so if you have a strong ventricle, you’ll be ok.
Digoxin is a very old drug, derived from the foxglove plant – too much of the plant would stop the heart and be deadly!
Digoxin is quite old fashioned. I don’t like it much, especially in younger, active people.
It lacks ‘rate response’
I mean when you excersize, when your heart needs to go faster, the digoxin doesn’t allow this.
The beta blocker may make you tired but it may be useful for AF, bisoprolol is a nice beta blocker too.
There is a more elegant drug than digoxin one called Dronedarone which has recently been approved by NICE (the people who decide what can & can’t be used)
It has excellent benefits for AF whithout the side effects of digoxin or amioderone.
Cardioversion may work, and you certainly don’t want AF forever but you may need to look at possible causes to see if you can get you BP down etc.
Another possibility is called Radio-frequency Ablation or Cryo-ablation.
This is where a catheter is placed into the problem area (usually Left Atria) and the abnormal signals are destroyed.
This is tricky for AF with success rates being 50-75%.
So to answer you…AF can go away, but it is more likely the digoxin slowing your heart to a more normal rate (you were probably tachycardic (fast))
It’s not a bad idea to cycle but take it very easy, as i said digoxin will keep your heart slow, so don’t push it as your heart wont be able to respond.
So gentle towpath stuff, no big hills.
Also warfarin thins your blood, so you will bleed if damaged especially head injuries.
You’ll be ok though, AF is very common and won’t kill you.
You have lots of options available, some won’t work some will so be patient and keep your chin up, you’ll get this sorted.
My email is in my profile, or DM me if you do the twitter thing.Posted 7 years ago
2wheels1guyPosted 7 years ago
thanks for that mate.
that is the 1st time anyone has explained what is happening.
feel a lot brighter now that the cardioversion is gonna get done.
hopefully i will get back on the bike soon, and i will be taking it steady and i am now looking after myself a lot better.
The topic ‘Any medical people in the house……….dr's or nurses’ is closed to new replies.